Durvalumab immunotherapy became a new standard of care for patients with stage III unresectable non-small cell lung cancer (NSCLC) whose disease did not progress following two cycles of platinum-based chemoradiotherapy after its approval in February 2018, and in March 2020, its indication was expanded for use as first-line treatment in patients with extensive-stage small cell lung cancer as well. Key to keeping patients on immunotherapy treatment and giving them the best chance at long-term survival is effective management of immune-related adverse events (irAEs).
In their article in the June 2020 issue of the Clinical Journal of Oncology Nursing, Davies and Duffield discussed the safety profile of durvalumab in patients with stage III NSCLC and provided recommended nursing interventions and strategies for the most common irAEs.
Nursing Considerations With Durvalumab for Stage III NSCLC
As an immune checkpoint inhibitor, durvalumab can cause pathologic inflammation, Davies and Duffield explained. Oncology nurses should take a thorough patient history and assess for comorbidities prior to treatment, particularly preexisting autoimmune conditions and history of organ transplant or damage. Organ function should be assessed at baseline and monitored throughout treatment.
The most frequent adverse events were cough, fatigue, dyspnea, and pneumonitis, and the most common grade 3 or 4 adverse event was pneumonia. If patients develop unacceptable toxicities or irAEs that can’t be managed, durvalumab treatment is held or stopped because dose reductions aren’t an option, Davies and Duffield said. The most frequent adverse events that led to treatment discontinuation were pneumonitis, radiation pneumonitis, and pneumonia.
Immune-Related Dermatologic Reactions
Patients may experience maculopapular rash, psoriasiform rash, purities, vitiligo, bullous dermatitis, or Stevens-Johnson syndrome/toxic epidermal necrolysis (SJN/TEN). Nurses should conduct a total body skin exam that includes the mucosa and consider biopsy for unusual rash features.
For grade 1 skin toxicities, provide supportive care with topical emollients, low- to moderate-potency topical steroids, and oral antihistamines. Durvalumab treatment can continue. For grade 2 skin irAEs, add high-potency topical steroids or oral prednisone to supportive care and consider withholding durvalumab. For grade 3 or 4 severe rashes, withhold durvalumab, initiate the supportive care outlined for grade 2, consult dermatology, and consider inpatient care.
Bullous dermatitis and SJN/TEN are rare but serious irAEs. Permanently discontinue durvalumab, initiate prednisone, admit to inpatient care, and consult dermatology, ophthalmology, urology, infectious disease, pain, and palliative care.
In patients with diarrhea, cramping, abdominal pain, or fever, order a stool evaluation to rule out infection, consult gastroenterology, and use abdominal or pelvic imaging and colonoscopy if warranted to diagnose the pathology. For grade 1 or 2 colitis, use supportive care and monitor for dehydration and electrolyte imbalance. Durvalumab may be withheld for grade 2 colitis and permanently discontinued for grade 3 or 4. Higher grades may also require inpatient care.
Patients may experience cough, dyspnea, and hypoxia. Monitor oxygen saturation and order computed tomography, bronchoscopy, and biopsy if warranted for declining respiratory status.
Grade 1 pneumonitis is asymptomatic and does not require intervention, only monitoring. Clinicians may choose to continue or withhold durvalumab at this grade. For grade 2 pneumonitis, withhold durvalumab, use corticosteroids until symptoms resolve to grade 1 or lower, then consider cautiously reintroducing durvalumab. Grade 3 or 4 pneumonitis requires permanent discontinuation and use of high-dose steroids, inpatient care, and pulmonary and infectious disease consultation.
Thyroid disorders: Continue treatment but monitor lab values for grade 1 hyperthyroidism. For grade 2 or higher, withhold durvalumab and use a beta blocker until symptoms resolve. Monitor patients with hyperthyroidism for the possibility of a transition to hypothyroidism.
For grade 2 or higher hypothyroidism, withhold durvalumab and begin hormone replacement. Reintroduce durvalumab once symptoms are resolved.
Adrenal insufficiency: Conduct serum cortisol, comprehensive metabolic panel, adrenocorticotropic hormone, and renin level tests. For grade 2 or higher adrenal insufficiency, withhold durvalumab, use corticosteroids, and consult endocrinology.
Type 1 diabetes mellitus: Monitor blood glucose for all patients on durvalumab and begin insulin therapy if diabetes develops. Treatment should be withheld for grade 2 or higher but can be resumed when patients are clinically stable.
Hypophysitis: Hypophysitis or hypopituitarism may lead to secondary adrenal insufficiency or diabetes insipidus. Evaluate with brain magnetic resonance imaging and a full endocrine panel, withhold durvalumab, begin steroid treatment and hormone replacement as needed, and consult endocrinology.
Hepatitis: Diagnose autoimmune or drug-induced hepatitis with imaging and biopsy, not clinical presentation alone, Davies and Duffield cautioned. Avoid using hepatotoxic agents and begin steroids. Withhold durvalumab for grade 2 and permanently discontinue it for grade 3 or 4 hepatitis.
Nephritis: Assess patients for other possible causes, begin supportive care with hydration, and monitor renal function. Withhold durvalumab and initiate steroids for grade 2, and permanently discontinue treatment if creatinine rises to three times the upper limit of normal.
Oncology nurses are critical to educating, monitoring, and supporting patients and families in the management of irAEs from durvalumab. For more information on nursing care for patients receiving durvalumab and other immune checkpoint inhibitors, refer to the resources listed in the sidebar and the full article by Davies and Duffield.